Alert archive / Washington / Small Craft Advisories in 2021

Small Craft Advisory 278, NWS Seattle, WA

December 17, 2021

NWS Seattle, WA issued this small craft advisory at Dec 17, 2021, 2:41 PM PST. It was in force for 4 hr.

The area

The counties it named.

The facts

Issued
Dec 17, 2021, 2:41 PM PST (22:41 UTC)
Expired
Dec 17, 2021, 7:00 PM PST
In force
4 hr
Issued by
NWS Seattle, WA

The text

As transmitted.

534 
WHUS76 KSEW 172241
MWWSEW

URGENT - MARINE WEATHER MESSAGE
National Weather Service Seattle WA
241 PM PST Fri Dec 17 2021

PZZ150-153-156-170-173-176-180645-
/O.CON.KSEW.SC.Y.0274.000000T0000Z-211218T0300Z/
/O.CON.KSEW.GL.W.0091.211218T0300Z-211219T0000Z/
Coastal Waters From Cape Flattery To James Island Out 10 Nm-
Coastal Waters From James Island To Point Grenville Out 10 Nm-
Coastal Waters From Point Grenville To Cape Shoalwater Out 10 Nm-
Coastal Waters From Cape Flattery To James Island 10 To 60 Nm-
Coastal Waters From James Island To Point Grenville 10 To 60 Nm-
Coastal Waters From Point Grenville To Cape Shoalwater 10 To
60 Nm-
241 PM PST Fri Dec 17 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 7 PM PST THIS
EVENING...
...GALE WARNING REMAINS IN EFFECT FROM 7 PM THIS EVENING TO 4 PM
PST SATURDAY...

* WHAT...For the Gale Warning, south winds 25 to 40 kt. For the 
  Small Craft Advisory, southeast winds 15 to 25 kt.

* WHERE...Coastal Waters from Cape Flattery to Cape Shoalwater 
  out to 60 nm.

* WHEN...For the Gale Warning, from 7 PM this evening to 4 PM 
  PST Saturday. For the Small Craft Advisory, until 7 PM PST 
  this evening.

* IMPACTS...Strong winds will cause hazardous seas which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Warning means winds of 34 to 47 knots are imminent or
occurring. Operating a vessel in gale conditions requires
experience and properly equipped vessels. It is highly
recommended that mariners without the proper experience seek safe
harbor prior to the onset of gale conditions.

&&

$$

PZZ132>134-180645-
/O.NEW.KSEW.SC.Y.0278.211217T2241Z-211218T0300Z/
/O.CON.KSEW.GL.W.0091.211218T0300Z-211219T0000Z/
East Entrance U.S. Waters Strait Of Juan De Fuca-
Northern Inland Waters Including The San Juan Islands-
Admiralty Inlet-
241 PM PST Fri Dec 17 2021

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 7 PM PST THIS EVENING...
...GALE WARNING REMAINS IN EFFECT FROM 7 PM THIS EVENING TO 4 PM
PST SATURDAY...

* WHAT...For the Gale Warning, south winds 30 to 45 kt. For the
  Small Craft Advisory, east to southeast winds 15 to 25 kt.

* WHERE...East Entrance U. S. Waters Strait Of Juan De Fuca, 
  Northern Inland Waters Including The San Juan Islands and 
  Admiralty Inlet.

* WHEN...For the Gale Warning, from 7 PM this evening to 4 PM 
  PST Saturday. For the Small Craft Advisory, until 7 PM PST 
  this evening.

* IMPACTS...Strong winds will cause hazardous seas which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Warning means winds of 34 to 47 knots are imminent or
occurring. Operating a vessel in gale conditions requires
experience and properly equipped vessels. It is highly
recommended that mariners without the proper experience seek safe
harbor prior to the onset of gale conditions.

&&

$$

PZZ135-180645-
/O.EXT.KSEW.SC.Y.0277.211218T0300Z-211219T0600Z/
Puget Sound and Hood Canal-
241 PM PST Fri Dec 17 2021

...SMALL CRAFT ADVISORY NOW IN EFFECT FROM 7 PM THIS EVENING TO
10 PM PST SATURDAY...

* WHAT...South winds 15 to 30 kt.

* WHERE...Puget Sound and Hood Canal.

* WHEN...From 7 PM this evening to 10 PM PST Saturday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 21 to 33 knots
and/or seas 10 feet or higher are expected to produce hazardous
wave conditions to small craft. Inexperienced mariners,
especially those operating smaller vessels should avoid
navigating in these conditions.

&&

$$

PZZ130-131-180645-
/O.EXT.KSEW.SC.Y.0277.000000T0000Z-211219T0600Z/
West Entrance U.S. Waters Strait Of Juan De Fuca-
Central U.S. Waters Strait Of Juan De Fuca-
241 PM PST Fri Dec 17 2021

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 10 PM PST SATURDAY...

* WHAT...Southwest winds 15 to 30 kt.

* WHERE...West Entrance U. S. Waters Strait Of Juan De Fuca and 
  Central U. S. Waters Strait Of Juan De Fuca.

* WHEN...Until 10 PM PST Saturday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 21 to 33 knots
and/or seas 10 feet or higher are expected to produce hazardous
wave conditions to small craft. Inexperienced mariners,
especially those operating smaller vessels should avoid
navigating in these conditions.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/seattle

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Seattle, WA wrote its last area forecast discussion before this small craft advisory went out at Dec 17, 9:00 AM PST, 5 hours 41 minutes earlier.

Area forecast discussion, Dec 17, 9:00 AM PST, 5 hours 41 minutes before
Area Forecast Discussion
National Weather Service Seattle WA
900 AM PST Fri Dec 17 2021

.UPDATE...Cloudy and dry through this morning into the afternoon
with rain moving onshore later today and this evening along the
coast. The precipitation will move across the area tonight, with
increasing lowland rain, breezy winds, and mountain snow. High
temperatures into the low to mid 40s, winds increasing tonight.

&&

.SYNOPSIS...An area of ridging will allow for dry weather for much
of today. A stronger weather system will move through Saturday
into Saturday night for lowland rain, breezy winds, and mountain
snow. A trough offshore into next week will continue the risk of
precipitation across the area.

&&

.SHORT TERM /TODAY THROUGH SUNDAY/...It feels like ages since a
discussion has been able to start with generally dry conditions in
place over W WA this morning, thanks to an upper level ridge over
the area. This ridging is helping to play a hand is some of the
reduced visibilities around the area as many stations are reporting
at least some fog. Said visibilities run a wide range with only a
few scattered locations seeing reductions down to less than a mile.

The ridge will translate east as the day progresses allowing for
precip associated with the next system to line up along the coast by
this evening/tonight. Westward incursion not expected until during
the overnight period. This initial warm front will boost snow levels
over the area, but the follow up cold front that pushes through the
area during the day Saturday will bring those snow levels right back
down again as precipitation persists. This gives rise to a couple of
interesting forecast dilemmas. First is the timing of how quickly
things will transition to snow in the mountains and...during that
transition...whether or not some freezing rain might be possible in
the passes. Second is how this transition will play into snowfall
amounts. Unfortunately, models continue to waffle on this, as QPF
values have rebounded somewhat from their downward trend of 24 hours
ago...but still not as much as solutions prior to that. Operational
deterministic models continue to show some wobble to the AR linked
to this system that, on the positive side, should prevent this from
becoming akin to some of the events experienced in November, but
that wobble is not doing the ensemble members any favors. Similar to
24 hours ago, opting to side a little more with the higher end
members, if for no other reason than that so far, it has been that
kind of wet season. All of that being said, looks like a Winter
Storm Watch for the Olympics and Cascades above 3000 ft covers the
scenario as current amounts meet Storm criteria, but model
uncertainty causes a little hesitance as to whether or not to go
directly to Warning. Will give dayshift the luxury of one more model
run before having to make a decision. For the lowlands, things look
to remain warm enough for this to be rain...but wind speeds to
increase into breezy to locally windy. The usual favored locations
/the coast and north interior/ will see the highest winds and as
such will be going with a Wind Advisory there. Admiralty Inlet and
the San Juans look to see winds creep just a little above advisory
thresholds, so a High Wind Warning will go up there with the morning
forecast package.

The upper level trough will continue to venture southward during the
day Sunday which will allow activity to taper off throughout the
morning hours before drier conditions have the potential to set up.
There looks to be a better chance for this for locations from Everett
northward, while locations south may still see chance PoPs as the
main line of precip lingers right around the southern border of the
CWA.

High temps today and Sunday will be similar...mainly in the lower to
mid 40s while temps with the warm front on Saturday will range in
the upper 40s to lower 50s.  18

.LONG TERM /MONDAY THROUGH THURSDAY/...An upper level low will sit
and churn over the Pacific waters for much of the extended period,
allowing for the prospect for precip for the start of next week.
Sorting out the details of course depends on where the low center
actually sets up shop, something that neither the deterministic
models nor ensemble members can agree upon. NBM seems to favor
Monday for precip over the area with both the GFS and ECMWF on board
with that. The ensemble mean seems to line up with that as well,
however members do vary wildly. Tuesday will see activity take a
brief break before the next system looks to move into the area
Wednesday. Precip with that system looks to be lower end as ensemble
members do not seem to be particularly impressed. The second half of
next week looks to have the potential to continue wet conditions,
however solutions vary wildly. Given the shaky confidence in some
solutions both in the short and long term, not will to put too much
stock in Day 7 just yet.

Temps in the long term remain fairly static with daytime highs
expected to linger in the lower 40s. 18

&&

.AVIATION...A vigorous frontal system will move into the area
tonight with westerly flow aloft. The air mass will be moist and
stable. There will be a mix of low and mid clouds this morning.
Most of the low stuff should go away by this afternoon but then
ceilings will lower again tonight as the front arrives and rain
moves into the area.

KSEA...Mostly mid clouds today with a few hours of off and on
MVFR low clouds this morning. Low clouds will return later tonight
as a front arrives. Southeast wind 4-8 knots today and tonight
will become south 10-20 knots with higher gusts Saturday morning.
16

&&

.MARINE...A vigorous frontal system will move through the area
tonight and Saturday. Gale force southerly winds are likely for
the Coastal Waters, East Entrance Strait of Juan de Fuca,
Admiralty Inlet and Northern Inland Waters tonight and Saturday
morning with small craft advisory strength winds elsewhere. There
could also be a brief surge of gale force west winds down the
Strait on Saturday behind the cold front.

Offshore flow will develop on Sunday the increase Sunday night,
peaking Monday morning. Fraser outflow will develop Sunday night
with gale force northeast winds possible for the Northern Inland
Waters. Offshore flow will gradually ease later Monday into
Tuesday. 16

&&

.HYDROLOGY...Mainly dry weather through the day, a weather system
will bring increasing snow levels Saturday into Sunday. Most
rivers are not expected to flood, the Skokomish River near Potlach
will need to be monitored with this weather system.

&&

.SEW WATCHES/WARNINGS/ADVISORIES...
WA...Winter Storm Watch from this evening through Sunday morning for
     Cascades of Pierce and Lewis Counties-Cascades of Snohomish
     and King Counties-Cascades of Whatcom and Skagit Counties-
     Olympics.

     Wind Advisory from 7 PM this evening to 4 PM PST Saturday for
     Central Coast-Eastern Strait of Juan de Fuca-North Coast-
     Western Skagit County-Western Whatcom County.

     High Wind Warning from 7 PM this evening to 4 PM PST Saturday
     for Admiralty Inlet Area-San Juan County.

PZ...Small Craft Advisory until 7 PM PST this evening for Coastal
     Waters From Cape Flattery To James Island 10 To 60 Nm-
     Coastal Waters From Cape Flattery To James Island Out 10 Nm-
     Coastal Waters From James Island To Point Grenville 10 To
     60 Nm-Coastal Waters From James Island To Point Grenville
     Out 10 Nm-Coastal Waters From Point Grenville To Cape
     Shoalwater 10 To 60 Nm-Coastal Waters From Point Grenville
     To Cape Shoalwater Out 10 Nm.

     Gale Warning from 7 PM this evening to 4 PM PST Saturday for
     Admiralty Inlet-Coastal Waters From Cape Flattery To James
     Island 10 To 60 Nm-Coastal Waters From Cape Flattery To
     James Island Out 10 Nm-Coastal Waters From James Island To
     Point Grenville 10 To 60 Nm-Coastal Waters From James
     Island To Point Grenville Out 10 Nm-Coastal Waters From
     Point Grenville To Cape Shoalwater 10 To 60 Nm-Coastal
     Waters From Point Grenville To Cape Shoalwater Out 10 Nm-
     East Entrance U.S. Waters Strait Of Juan De Fuca-Northern
     Inland Waters Including The San Juan Islands.

     Small Craft Advisory from noon today to 4 PM PST Saturday for
     Central U.S. Waters Strait Of Juan De Fuca-West Entrance
     U.S. Waters Strait Of Juan De Fuca.

     Small Craft Advisory from 7 PM this evening to 4 PM PST Saturday
     for Puget Sound and Hood Canal.

&&

www.weather.gov/seattle

The office that day

Everything else NWS Seattle, WA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 17, 2:51 AM PSTGale WarningSEW38 hr
Dec 17, 3:22 AM PSTWinter Storm WatchSEW11 hr
Dec 17, 3:27 AM PSTHigh Wind WarningSEWSan Juan33 hr
Dec 17, 3:27 AM PSTWind AdvisorySEW33 hr
Dec 17, 2:16 PM PSTWinter Storm WarningSEW32 hr
Dec 17, 2:16 PM PSTWinter Weather AdvisorySEW26 hr

Nearby

Small Craft Advisories in Washington, 2021Every small craft advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.